MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 45MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TRIGEN LOW PROFILE SCREW 5.0MM X 45MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 71645045
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 01/22/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that revision surgery was performed due to broken intertan and the non-union subtrochanteric fracture of the left hip, femoral neck shortening, mal reduction.
 
Additional Manufacturer Narrative
The associated trigen screw, intertan nail and subtroch lag screw were returned and evaluated.A lab analysis conducted during this investigation indicated that the nail showed burnishing, damage to distal slot and polished fracture surface on distal and proximal nail fragments.The trigen screw showed the tip is missing.Microscopic examination of the devices showed beach marks on the surface of the screw.Fatigue striations are observed on the fractured surface of the nail and the screw indicating a fatigue fracture.The nail and screw fractured by the initiation and subsequent propagation of fatigue cracking.For the nail, the fracture likely initiated on the lateral side of the part through the lag screw hole.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture of the nail.Fatigue cracking is caused by the nail bearing cyclic (i.E.Repeated) stresses in excess of the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.No deviation was found during a review of the manufacturing records for the listed batches.A review of the complaint history for the listed parts revealed no prior complaints for the listed failure mode with the same batch number.Our clinical evaluation noted that the x-rays provided confirm the non-union of the previous femoral fracture.The future impact to the patient beyond the revision cannot be determined.No further investigation warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.Should additional information be received, the complaint will be reopened.

Brand Name
TRIGEN LOW PROFILE SCREW 5.0MM X 45MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key8329964
Report Number1020279-2019-00537
Device Sequence Number1789515
Product Code HSB
UDI-Device Identifier00885556215890
UDI-Public00885556215890
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K111025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/15/2025
Device Catalogue Number71645045
Device Lot Number15EM12155
Initial Date Received by Manufacturer 01/22/2019
Supplement Date Received by Manufacturer01/22/2019
Initial Report FDA Received Date02/11/2019
Supplement Report FDA Received Date05/20/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;